Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Norman, OK

April 6, 2001Alfalfa County, Garfield County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2001, 8:45 PM CDT for Alfalfa County, Garfield County, Grant County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Apr 6, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 19 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 9:09 PM CDTThunderstorm WindHillsdale, OKPower poles were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS54 KOUN 070147
SVROKC
OKC003-011-047-053-073-093-070230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES
  IN OKLAHOMA...
  ALFALFA
  BLAINE
  GARFIELD
  GRANT
  KINGFISHER
  MAJOR...

* UNTIL 930 PM CDT

* AT 842 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE   
THUNDERSTORMS FROM 3 MILES EAST OF AMORITA...TO 3 MILES NORTHEAST OF
EAGLE CITY...MOVING EAST NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE OKEENE...LAHOMA...WAKITA...AND 
ENID.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 70 MPH 
ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. MOBILE HOMES AND HIGH 
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE 
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE
IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A
TORNADO IS SIGHTED.

LAT...LON 3699 9829 3661 9837 3633 9845 3586 9862
          3609 9786 3669 9763 3699 9752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 3:50 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 6 2001

TOO MUCH GOING ON TO GET VERY FANCY WITH THE DISCUSSION....

AN EXTREMELY VIGOROUS STORM SYSTEM MOVING FROM THE SOUTHWESTERN
STATES IS EXPECTED TO BRING SEVERE STORMS AND HIGH WINDS TO MUCH OF
THE FORECAST AREA TONIGHT.  SEE SPC PRODUCTS FOR DETAILS ON THE
THUNDERSTORM/TORNADO POTENTIAL.  THERE IS ALSO A CHANCE OF
CONTINUING STORMS... ALTHOUGH PROBABLY NOT SEVERE... FOR SEVERAL
HOURS AFTER THE MAIN SQUALL LINE PASSES.

AWESOME WINDS OVER EASTERN NEW MEXICO AND WESTERN TEXAS ARE EXPECTED
TO ADVANCE INTO THE WESTERN PART OF OUR FORECAST AREA BEFORE
NIGHTTIME EFFECTS CAUSE THEM TO WEAKEN.  THIS IS THE REASON FOR THE
HIGH WIND WARNING FOR THIS EVENING.

THE FRONTAL SYSTEM ASSOCIATED WITH THIS STORM IS EXPECTED TO STALL
JUST SOUTHEAST OF THE FORECAST AREA.  AS IT MEANDERS ACROSS THAT
REGION... THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS AGAIN
FROM LATE THIS WEEKEND THOUGH MUCH OF NEXT WEEK... ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA.

ZONE FORECAST SHOULD BE AVAILABLE SHORTLY AFTER 4 PM.

FCSTID = 23 = CMS

OKC   58  79  57  79 /  70  10  10  20
HBR   53  77  53  79 /  70  10  10  20
SPS   56  80  56  80 /  60  10  10  20
GAG   51  76  50  79 /  80   0   0  10
PNC   56  77  54  79 /  80  10  10  10
DUA   60  80  57  80 /  70  20  10  20

.OUN...
OK...HIGH WIND WARNING THIS EVENING... WESTERN HALF OF FA.
     WIND ADVISORY TONIGHT ALL ZONES.
TX...HIGH WIND WARNING THIS EVENING... ALL ZONES.
     WIND ADVISORY LATER TONIGHT... ALL ZONES.

In the hours before

Local storm report, Apr 6, 7:43 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    HARMON                    OK   1.75 INCH HAIL
04/06/01   ELLIS                          REPORTED BY FIRE DEPART

0730 PM    9 S BUFFALO               OK   60 MPH WIND GUST
04/06/01   HARPER                         REPORTED BY PUBLIC

CW
Local storm report, Apr 6, 7:51 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    5 NE ARNETT               OK   .88 INCH HAIL
04/06/01   ELLIS                          HAIL COVERING GROUND
                                          SPOTTER REPORT

KT
Local storm report, Apr 6, 8:09 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    VICI                      OK   60 TO 70 MPH WIND GUST
04/06/01   DEWEY                          RPT BY P.D.

0740 PM    8SW SHARON                OK   WIND DAMAGE
04/06/01   WOODWARD                       POWER POLES, TREE LIMBS
                                          DOWN. MOORELAND EM.

0725 PM    6 N WOODWARD              OK   WIND DAMAGE
04/06/01   WOODWARD                       TRAVEL TRAILER FLIPPED
                                          OVER, INJURIES, BY HAM RPT.

0747 PM    3 S SHARON                OK   1.75 INCH HAIL
04/06/01   WOODWARD                       BY MOORELAND E.M.

CW
Local storm report, Apr 6, 8:19 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    WAYNOKA                   OK   60 MPH WIND GUST
04/06/01   WOODS                          BY WAYNOKA P.D.

0800 PM    4 W SEILING               OK   WIND DAMAGE
04/06/01   DEWEY                          TREE TOPS SNAPPED OFF. RPT
                                          BY MEDIA.

0750 PM    VICI                      OK   WIND DAMAGE
04/06/01   DEWEY                          CHURCH STEEPLE BLOWN OVER.
                                          BY HAM

CW
Local storm report, Apr 6, 8:29 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    21 NNE MOORELAND          OK   61 MPH WIND GUST
04/06/01   WOODWARD                       RECORDED BY OKLAHOMA
                                          MESONET

0805 PM    5 SW BUTLER               OK   61 MPH WIND GUST
04/06/01   CUSTER                         RECORDED BY OKLAHOMA
                                          MESONET

0750 PM    FT SUPPLY                 OK   WIND DAMAGE
04/06/01   WOODWARD                       MOBILE HOME DESTROYEDX
                                          MEDIA REPORT

KT
Local storm report, Apr 6, 8:35 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT FRI APR 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    3 N PUTNAM                OK   58 MPH WIND GUST
04/06/01   DEWEY                          RECORDED BY OKLAHOMA
                                          MESONET

0833 PM    2 W BURLINGTON            OK   70 MPH WIND GUST
04/06/01   ALFALFA                        ESTIMATED...PUBLIC
                                          REPORT

0800 PM    19 N CHESTER              OK   70 MPH WIND GUST
04/06/01   MAJOR                          ESTIMATED...PUBLIC
                                          REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:07 PM CDTTornado WarningOUNEllis, Roger Mills23 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Major, Roger Mills, Woodward52 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNHarper, Woods52 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita52 min
Apr 6, 7:31 PM CDTTornado WarningOUNDewey, Ellis, Woodward29 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward45 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Apr 6, 8:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major45 min
Apr 6, 9:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.